Benzodiazepine Overdose: Signs, Risk Factors, and Treatment
If you use benzodiazepines, or you know someone who does, understanding the potential dangers and risks when taking these drugs can be crucial to prevent misuse or overdose. Benzodiazepines are a class of medications known as central nervous system (CNS) depressants, which are often prescribed for various medical purposes, but they can also be misused.1, 4
Misusing benzodiazepines, especially using them in combination with other substances such as opioids or alcohol, can increase your risk of overdose.1
According to the Centers for Disease Control and Prevention (CDC), emergency department visits due to benzodiazepine overdose increased from 2019 to 2020, including those involving opioids (34.4%) and without (21.0%) opioids.2 From April to June 2019, and April to June 2020, prescription and illicit benzodiazepine overdose deaths increased by 21.8% and 519.6%, respectively.2
Due to the potential for overdose, it’s important to understand how benzos work and what to do if you or someone around you is experiencing an overdose. This article will discuss:
- Benzodiazepine overdose potential.
- Symptoms of benzodiazepine overdose.
- Risk factors for benzodiazepine overdose.
- Treatment for benzodiazepine misuse.
What Are Benzodiazepines?
Benzodiazepines, sometimes referred to as benzos, are Schedule IV substances under the Controlled Substances Act, which means they have a low potential for misuse and dependence; however, people can still misuse them.1, 3
Benzodiazepines have sedative-hypnotic, muscle relaxant, anti-convulsant, and anti-anxiety effects.4 They can cause depressant effects on the central nervous system, which means that they slow down your brain activity and can therefore reduce anxiety and induce sleep.1
While benzodiazepines are often prescribed to treat anxiety and insomnia, they may also be used to treat other conditions, such as withdrawal from alcohol and other substances, or as an adjunct to anesthesia.4
Although there are many benzodiazepines on the market, common brand names of benzos include:
- Valium (diazepam).1
- Xanax (alprazolam).1
- Halcion (triazolam).1
- Ativan (lorazepam).1
- Klonopin (clonazepam).1
- Restoril (temazepam).4
Benzodiazepines look like and typically come as tablets or capsules, but some are also available as injectable preparations or as syrups.4 Benzos are only legally available by prescription, but people who misuse them may obtain them by getting multiple prescriptions from different doctors, forging prescriptions, or buying diverted pharmaceutical products on the illicit market.1, 4 People typically misuse benzos by swallowing the tablets or capsules, or crushing or opening them up and snorting the powder.1
The misuse of benzodiazepines is common among people who also misuse heroin and cocaine. People who misuse opioids may also misuse benzodiazepines to increase feelings of euphoria.1
Can You Overdose on Benzodiazepines?
Yes, you can overdose on benzodiazepines, particularly if you take high doses or combine them with other CNS depressants like alcohol or opioids.4, 9 Overdose means that you have taken enough of a drug or a combination of drugs to overwhelm your body and cause adverse, and potentially life-threatening, effects.1, 10
Signs of Benzodiazepine Overdose
Overdose due to large amounts of benzodiazepines alone is not typically fatal but can cause adverse effects.4 Most lethal overdoses are due to the combination of benzodiazepines with other substances, especially other CNS depressants like alcohol or opioids.4
Benzodiazepine Overdose Risk Factors
Mixing benzos with opioids and alcohol is a serious overdose risk factor, which can cause severe sedation, slowed breathing, coma, and death.1 Mixing or misusing multiple substances, also known as polysubstance misuse, can be dangerous because this practice can lead to stronger or unpredictable effects, and potentially cause death.11 This also applies to combining alcohol or opioids with prescription medications that you receive from a doctor.11
Additionally, if you use street or illicit drugs, you can never be sure what substances you’re taking. Drugs that you buy illegally may have been mixed or cut with other substances, like fentanyl without your knowledge, and this can increase your risk of overdose.11
Benzodiazepines and Opioids
Research has shown that people who are prescribed or misuse benzos and opioids at the same time are at higher risk for overdose and overdose-related death.9
If you use opioids and benzodiazepines, you should know the risk factors associated with opioid overdose to help avoid a potentially harmful combination of benzo and opioids, which could result in overdose:
- Having sleep-disordered breathing, such as sleep apnea, which can increase the risk of respiratory depression12
- Having renal (kidney) or hepatic (liver) insufficiency12
- Being older than 6512
- Having a mental health condition12
- Having a substance use disorder12
- Having had a previous overdose12
Overdose can also be a particular risk when people who have been abstinent (haven’t used a substance) for a certain period, and then resume using the same amount as they did before they quit.10
Treatment for Benzodiazepine Overdose
An overdose is a medical emergency. If you suspect an overdose, even if you’re not sure if it is, it’s important to call 911 right away. You could save a person’s life.11 In addition, you should:
- Keep the person awake and breathing.11
- Lay them on their side to prevent choking.11
- Stay with the person until emergency services have arrived.11
Treatment for an overdose isn’t done in the context of formal addiction treatment but is provided in a hospital and/or by emergency services.13
People will typically receive supportive care in an emergency room setting, which can include intubation to help manage breathing, and other services to help them become medically stable.13 The prognosis for someone who has overdosed can depend on how quickly they receive medical attention.13
Benzodiazepine Addiction Treatment Near Me
After an overdose, and after completing a detox and withdrawal management program, it’s important for people to continue addiction treatment.13 Addiction treatment can include a variety of components depending on your needs like behavioral therapy, medication management, and mutual support groups.6
Due to safety concerns and the risk of suicide, which is especially high in people who use benzodiazepines and alcohol or opioids together, the Substance Abuse and Mental Health Services Administration (SAMHSA) advises hospitalization or some form of 24-hour care for people who are withdrawing from benzodiazepines.14
Undergoing benzodiazepine withdrawal without medical supervision is not advised because of the risk of serious and potentially life-threatening medical complications such as seizures, delirium, an increased risk of falls, and myocardial infarction (heart attack) in the elderly.14
If you or someone you care about is struggling with benzodiazepine addiction or has experienced a benzodiazepine overdose, it’s important to know that help is available. It’s never too late to seek treatment.
American Addiction Centers (AAC) is a leading provider of addiction treatment nationwide. If you’re ready to break free from the cycle of benzo addiction or another type of substance misuse, our caring staff is ready to help. Call our free, confidential helpline at any time of day or night to speak with one of our admissions navigators to learn more about your addiction treatment options and check your insurance at our facilities.
American Addiction Centers (AAC) is committed to delivering original, truthful, accurate, unbiased, and medically current information. We strive to create content that is clear, concise, and easy to understand.
While we are unable to respond to your feedback directly, we'll use this information to improve our online help.